Kentucky, 2004

Wildfire in Kentucky, March 28, 2004

March 28, 2004 · NWS PAH · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 3:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 28, 3:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST SUN MAR 28 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST PACKAGE REMAIN THE TIMING OF SHOWERS
AND THUNDERSTORMS TONIGHT...FOLLOWED BY THE DAILY CHANCES FOR
SHOWERS THROUGH MID WEEK.

LATEST SURFACE ANALYSIS PLACES THE SURFACE COLD FRONT FROM EXTREME
WESTERN ILLINOIS INTO SOUTH-CENTRAL MISSOURI AS OF MID AFTERNOON.
RIGHT ALONG THIS FRONT WAS A LINE OF SHOWERS AND THUNDERSTORMS...THE
LEADING EDGE OF WHICH WAS JUST PUSHING INTO THE FAR WESTERN FRINGE
OF OUR FORECAST AREA IN SOUTHEAST MISSOURI.

USED A BLEND OF BOTH THE ETA AND GFS IN THE NEAR-TERM. THIS TAKES
THE BEST CHANCE FOR PRECIPITATION FROM SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI THIS EVENING...INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY OVERNIGHT. GIVEN THE LIMITED INSTABILITY AND MODERATE WIND
FIELDS ALOFT...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.
HOWEVER...WIDESPREAD SEVERE ACTIVITY IS NOT ANTICIPATED. USED A
BLEND OF ETA AND GFS MOS GUIDANCE FOR TEMPERATURES TONIGHT.

WE WILL LIKELY SEE SOME SUNSHINE ON MONDAY AS THE FRONT SHIFTS EAST
OF THE AREA...AND MUCH DRIER AIR FOLLOWS IN ITS WAKE. THIS SUNSHINE
WILL LIKELY HELP TO BOOST TEMPERATURES INTO THE 60S ACROSS THE
ENTIRE AREA...SO WE NUDGED TEMPERATURES UP TO VALUES IN LINE WITH
THE ETA MOS.

LATE MONDAY INTO MID WEEK...AN UPPER LOW WILL CUT OFF FROM THE MAIN
FLOW AS IT DIVES SOUTHWARD INTO THE MIDWEST AND OHIO VALLEY REGION.
PERTURBATIONS ROTATING AROUND THIS LOW WILL LIKELY KEEP ABUNDANT
CLOUDINESS AND A CHANCE OF SHOWERS IN THE FORECAST THROUGH
WEDNESDAY. RIGHT NOW...TIMING OF EACH INDIVIDUAL SPOKE OF ENERGY IS
IFFY...SO GENERALLY WENT WITH LOW CHANCE POPS AREA-WIDE THROUGH THE
PERIOD...WITH SLIGHTLY HIGHER POPS NORTH AND EAST IN CLOSER
PROXIMITY TO THE UPPER LOW. MODEL INSTABILITY FORECASTS EVEN SUGGEST
THE POTENTIAL FOR AN ISOLATED THUNDERSTORM DURING THE AFTERNOON
HOURS. KEPT TEMPERATURES IN THIS PERIOD CLOSE TO COOLER AVN MOS DUE
TO THE ANTICIPATED SKY COVER.

LATE IN THE WEEK...THE GFS...ECMWF...AND CANADIAN SHIFT THE LOW EAST
OF THE AREA AS A RIDGE BUILDS IN FROM THE WEST. ACCORDINGLY...
LATE-WEEK TEMPERATURES SHOULD MODERATE BY A FEW DEGREES EACH DAY.
ANOTHER CUT-OFF LOW IS PROGGED TO INFLUENCE THE AREA LATE NEXT
WEEKEND OR EARLY IN THE NEW WEEK. NEVERTHELESS...KEPT CONDITIONS DRY
THROUGH NEXT SUNDAY SINCE IT MAY TAKE LONGER THAN THE MODELS
ADVERTISE FOR THE LOW OVER THE SOUTHWESTERN U.S. TO EJECT EASTWARD.
GENERALLY FAVORED TEMPERATURES NEAR OR SLIGHTLY ABOVE GFS MOS LATE
IN THE WEEK AND INTO NEXT WEEKEND.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RJP
Hazardous weather outlook, Mar 28, 5:00 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SUN MAR 28 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
500 AM CST SUN MAR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A BAND OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD ACROSS THE QUAD
STATE LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT MOVES THROUGH
THE REGION.  THE STORMS WILL ENTER THE QUAD STATE FROM THE WEST
AROUND 300 PM AND MOVE SLOWLY EASTWARD ACROSS MUCH OF THE QUAD STATE
TONIGHT.  THE THUNDERSTORMS MAY STILL BE ONGOING AT DAYBREAK MONDAY
MORNING IN PORTIONS OF THE PENNYRILE REGION OF WESTERN KENTUCKY.  AT
THIS TIME...THE EXPECTED COMBINATION OF INSTABILITY AND WIND SHEAR
WILL NOT SUPPORT ORGANIZED SEVERE WEATHER THIS AFTERNOON OR TONIGHT.
LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH THE BAND OF STORMS...BUT
FORECAST PRECIPITATION AMOUNTS SHOULD NOT RESULT IN SIGNIFICANT HIGH
WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE MAY BE A FEW THUNDERSTORMS LINGERING ACROSS THE PENNYRILE
REGION OF WESTERN KENTUCKY EARLY MONDAY MORNING...BUT THEY SHOULD BE
WELL BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD KEEP AN EYE ON THE LATEST FORECASTS THROUGH
THE DAY...IN CASE THE POTENTIAL FOR SEVERE THUNDERSTORMS INCREASES.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Trigg

When
March 28, 4:30 PM CST to 10:00 PM CST
Where
Trigg forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

A stretch of dry weather during the latter half of March, combined with very low relative humidity and gusty winds, resulted in high fire danger. No measurable rainfall occurred from the 21st to the 27th in some parts of western Kentucky. A large brush fire in the Land Between The Lakes National Recreation Area broke out late on the 28th. The fire, which was located just north of U.S. Highway 68 near Golden Pond, burned 271 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387108.